weight gain and antipsychotics - page 3

Hi everyone I'm new to this site and I am a student nurse in mental health. I'm currently looking into the side effects of antipsychotics, particularly weight gain. Has anyone got any advice or... Read More

  1. by   ZZTopRN
    I guess I am kind of confused about the way a question is asked or posted on the board, and what others personal experiences have been when working in psych settings. I feel like you can look at all the info on the web that pharmaceutical companies WANT to give you, but I feel like having experience with certain drugs, as being a nurse is equally important.

    We can have "book knowledge and ivory tower teaching," but when is real pscyh or other nursing experience not valuable?
  2. by   Thunderwolf
    Quote from movingalong
    I guess I am kind of confused about the way a question is asked or posted on the board, and what others personal experiences have been when working in psych settings. I feel like you can look at all the info on the web that pharmaceutical companies WANT to give you, but I feel like having experience with certain drugs, as being a nurse is equally important.

    We can have "book knowledge and ivory tower teaching," but when is real pscyh or other nursing experience not valuable?
    Oh, I couldn't agree more and it is. The beautiful thing about having a board such as this IS that we can share our own experiences and observations...equally just as valuable and important...and you can't get that from a book/lecture. So in saying that, what's the confusion?
  3. by   ZZTopRN
    Thanks, Wolfie. It felt good to have support from someone, about anything. I am an older refresher nurse that just got chewed good by an experienced fulltime younger perceptor, who was unhappy with her workload and understaffing and took me as "free labor" and somehow expected that I, as a refresher, could perform the same as she. She really trashed me to my instructor, apparently because she felt her workload was unfair. Of course, I got no support from my instructor and my side was not considered. I felt like a scapegoat because of their staffing problems. There is a joke on the unit about the refreshers finishing up their clinicals and then "getting thrown to wolves."

    I'm sorry. I guess I am "hijacking the thread." I didn't mean to. Just woke up so early because I was feeling so bad and wondering if I could go back to finish up my last 3 days. Anyway, thanks for listening.
  4. by   Thunderwolf
    Hope you have a better day today. No problem. Glad to have been there to listen.
    Last edit by Thunderwolf on Dec 6, '05
  5. by   rn in 3 years
    I'm sorry if this has been mentioned but what about Amitriptyline? I have been on low dose anti-depressants for about 7 years now and have gained considerable weight over those years. Last year my Doctor switched me to 50 mg of Amitriptyline every night before bed because of my cronic insomnia. One of the side effects mentioned is a craving for sweets. It was nice to be able to sleep (although that is starting to wear off) but the last thing I needed is to crave more food. I have always been a big eater and the Doctor tested my metabolism and said it is actually on the high side. I really want to wean myself off and see if my weight starts to go down but know I will never get any sleep if I do.
  6. by   Thunderwolf
    Quote from rn in 3 years
    I'm sorry if this has been mentioned but what about Amitriptyline? I have been on low dose anti-depressants for about 7 years now and have gained considerable weight over those years. Last year my Doctor switched me to 50 mg of Amitriptyline every night before bed because of my cronic insomnia. One of the side effects mentioned is a craving for sweets. It was nice to be able to sleep (although that is starting to wear off) but the last thing I needed is to crave more food. I have always been a big eater and the Doctor tested my metabolism and said it is actually on the high side. I really want to wean myself off and see if my weight starts to go down but know I will never get any sleep if I do.
    Again, antihistamine properties, especially in the older antidepressants. Discuss with your physician about medication that have less of those properties.
  7. by   missunnybrook
    Hi. I took Paxil for about 5 years and gained ALOT of weight. I just wanted to eat all the time. Paxil is very hard to wean off of but I finally did it. I am on Wellbutrin now and am fine eating only when I'm hungry ( Well, except for chocolate ). This past year Lexapro was added but it made me want to eat too. I weaned off of it. I really like Wellbutrin as it also helps me stay awake ( my internal clock wants to say on nights).
    Welcome to allnurses. I am new too. Don't be discouraged, there are many helpful people here.
  8. by   krisssy
    Quote from Thunderwolf
    Again, antihistamine properties, especially in the older antidepressants. Discuss with your physician about medication that have less of those properties.
    Why is it that two people may take the same medication, and one gains weight from it, and one doesn't? Krisssy
  9. by   mercyteapot
    I know lots of children with autism who have been put on Risperdol and Seroquel and gained massive, and I do massive (in one case, <100 lbs) amounts of weight. It is much more than increased appetite at play. The links I have all require paid subscriptions, but it seems a google search should yield you some information. Have you checked the drug company's sites, to see what their inserts say? Maybe the NAMI site (www.nami.org) addresses this. Or do a search for schizophrenia support sites maybe? Another I can think of that might have info for you is www.braintalk.org Good luck.
  10. by   Thunderwolf
    Quote from krisssy
    Why is it that two people may take the same medication, and one gains weight from it, and one doesn't? Krisssy
    Quite often, one's own body chemistry/structure and tendency towards weight gain are other factors to consider. Genetics.
  11. by   mukhorty
    "i'm a psych nurse. i believe the anti depressants and anti psychotics eventually stimulate the appetite so people eat more. they also have a sedative effect so people move less."

    Isn't that a bit of a shame? My friend was taking anti-depressants and gained something like 20-30 lbs which she found quite depressing!

    - Jess

close